Causes & Treatment

Causes of MH

The drugs that cause the MH reaction are the most commonly used drugs for keeping somebody asleep during an anaesthetic.

These are the anaesthetic gases that include isoflurane, sevoflurane, desflurane, enflurane, methoxyflurane and halothane. These are all chemically related to the original anaesthetics ether and chloroform.

Another drug involved in the triggering of malignant hyperthermia is suxamethonium. There is controversy whether suxamethonium alone can trigger a full MH reaction. However, in MH patients it can cause muscle rigidity, muscle necrosis or breakdown and can cause a more florid and rapidly progressive MH reaction in combination with one of the inhalational anaesthetic triggers.

Symptoms

The earliest signs of an MH reaction during general anaesthesia are related to the increased rate of metabolism within the skeletal muscles. There is evidence of increased production of carbon dioxide that can be detected by the anaesthetist and also an increase in heart rate. As the reaction progresses the body temperature rises. The rise in temperature can be dramatic with rates of rise of 1°C every 10 minutes.

Other features include:

  • muscle rigidity
  • high levels of potassium in the blood leading to heart rhythm problems
  • dark urine from pigments leaking from the damaged skeletal muscle
  • thinner, darker coloured blood which does not clot as usual

Treatment

If an MH reaction is recognised in its early stages, treatment can be successful.

Treatment involves stopping the triggering anaesthetic drugs, cooling the patient and administration of an antidote called dantrolene.

It is mandatory in the UK for dantrolene to be kept in all operating theatres and other locations where general anaesthesia is administered. The surgical procedure may need to be abandoned in order for treatment of the MH reaction to take place.

From the earliest stages of their training, all anaesthetists are taught about MH. Teaching emphasises the importance of recognising the early features of a reaction and treating them in order to avoid death or complications. The clinical features of MH can occur for several other reasons. Because of this and the need to intervene rapidly if MH is a possibility, nowadays it is rarely absolutely clear that an anaesthetic problem is related to MH. It is therefore recommended that all patients who have a suspected MH reaction have the diagnosis confirmed using testing.

Patient Helpline:

Tel: 0113 20 65270
(during office hours)
Email: mhunit@leeds.ac.uk

Watch our Video